Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Jacksonville, FL

March 13, 2003Clay County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 1:50 PM EST for Clay County, Saint Johns County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2003, 1:50 PM EST (18:50 UTC)
Expired
Mar 13, 2003, 2:30 PM EST
In force
40 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Clay County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 60 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 9:55 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS52 KJAX 131850
SVRJAX
FLC019-109-131930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST FLORIDA
  NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 230 PM EST

* AT 148 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER GREEN
  COVE SPRINGS...OR ABOUT 12 MILES SOUTHEAST OF LAKESIDE...MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 230 PM EST...
  GREEN COVE SPRINGS AND FRUIT COVE...
  VILLANO BEACH AND ST AUGUSTINE...
  SAWGRASS AND PALM VALLEY...

A SECOND STORM WAS LOCATED NEAR CAMP BLANDING AND WAS SHOWING SIGNS 
OF BECOMING SEVERE. THIS STORM WILL MOVE TOWARD PENNY FARMS AND 
GREEN COVER SPRINGS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT 
SEVERE WEATHER.
$$

SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 8:50 AM EST, 5 hours earlier.

Area forecast discussion, Mar 13, 8:50 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 AM EST THU MAR 13 2003

PUBLIC...SEVERE WX ONGOING OVER OFFSHORE WATERS JUST N OF WARM FRONT
AND HEAD OF APPROACHING MID LVL VORT MAX WHICH IS FIRING CONVECTION
ACRS THE EASTERN FL PANHANDLE. HAD REPORTS OF DIME AND NICKEL SIZE
HAIL ACRS ST JOHNS AND PUTNAM COUNTIES FROM SVR STORM OVER OFFSHORE
WATERS EARLIER THIS MORNING. KJAX 12Z RAOB CAME IN VERY UNSTABLE
WITH LI OF  -10 AND CAPE OF 3200 J/KG. MAY NEED TO UP POPS ACRS
THE N TIER OF THE CWA WITH LINE OF CONVECTION APPROACHING AND LWR
MAX TEMPS A TAD.

MARINE...LATEST OBS ACRS THE WATERS INDICATE VRB WINDS FROM ONGOING
CONVECTION. STILL EXPECT FLOW TO VEER SLY AS WARM FRONT LIFTS N OF
THE WATERS TODAY. NO CHANGES PLANNED AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...BROYLES/CAMP
Hazardous weather outlook, Mar 13, 10:45 AM EST, 3 hours 5 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

A STRONG SQUALL LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. THE STORMS IN THE
SQUALL LINE ARE REACHING SEVERE LIMITS PRODUCING LARGE HAIL...
DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES ALSO EXISTS.

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

BROYLES

In the hours before

Special weather statement, Mar 13, 11:30 AM EST, 2 hours 20 minutes before
FLZ023-131700-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BAKER COUNTY THROUGH
NOON...

AT 1130 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES NORTHEAST OF
TAYLOR...OR ABOUT 18 MILES SOUTHWEST OF HILLIARD...MOVING NORTHEAST
AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 13, 11:33 AM EST, 2 hours 17 minutes before
FLZ024-131715-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1133 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT NASSAU COUNTY THROUGH 1215 PM...

AT 1133 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF
HILLIARD...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN AND APPROACH
YULEE THROUGH 1215 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 13, 11:44 AM EST, 2 hours 6 minutes before
FLZ025-131730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1144 AM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT DUVAL COUNTY THROUGH 1230 PM...

AT 1144 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF
NORMANDY...OR ABOUT 13 MILES SOUTHWEST OF JACKSONVILLE INTERNATIONAL
AIRPORT...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ORTEGA...NORMANDY...JACKSONVILLE HEIGHTS...SAN
MARCO...RIVERSIDE...DOWNTOWN JACKSONVILLE...TALLYRAND AND ARLINGTON
THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 12:16 PM EST, 1 hour 34 minutes before
FLZ023-131745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EST THU MAR 13 2003

..TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT BAKER COUNTY THROUGH 1230 PM...

A LINE OF STRONG THUNDERSTORMS IS APPROACHING THE SANDERSON AND
MACCLENNY AREAS.  HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REMEMBER A TORNADO WATCH
IS IN EFFECT AND TORNADOES CAN A DO FORM WITH LITTLE NOTICE.  REMAIN
ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Mar 13, 1:22 PM EST, 28 minutes before
FLZ025-032-131900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT DUVAL AND CLAY
COUNTIES THROUGH 2 PM...

AT 122 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF DOCTORS
INLET...OR ABOUT 10 MILES WEST OF ORANGE PARK...MOVING EAST AT 30
MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MIDDLEBURG...ASBURY LAKE...PENNEY FARMS...DOCTORS
INLET...BELLAIR-MEADOWBROOK TERRA...ORTEGA...ORANGE PARK AND SAN
MARCO THROUGH 200 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 1:41 PM EST, 9 minutes before
FLZ020>024-030-031-035-036-GAZ134>136-150>154-162>166-131915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EST THU MAR 13 2003

...TORNADO WATCH 40 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN GEORGIA...
ECHOLS...CLINCH...WARE...BACON...PIERCE...APPLING...WAYNE...BRANTLEY.
..CHARLTON...CAMDEN...AND GLYNN.

IN FLORIDA...
HAMILTON...SUWANNEE...COLUMBIA...GILCHRIST...ALACHUA...UNION...
BRADFORD...AND BAKER.

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH UNTIL 4 PM EST.

IN FLORIDA...
DUVAL...CLAY...ST JOHNS...PUTNAM...AND FLAGLER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CAMP

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:17 AM ESTSevere Thunderstorm WarningJAXPutnam28 min
Mar 13, 6:46 AM ESTSevere Thunderstorm WarningJAXClay, Putnam44 min
Mar 13, 7:03 AM ESTSevere Thunderstorm WarningJAXSaint Johns42 min
Mar 13, 7:33 AM ESTSpecial Marine WarningJAX57 min
Mar 13, 7:45 AM ESTTornado WarningJAXSaint Johns30 min
Mar 13, 8:24 AM ESTSpecial Marine WarningJAX96 min
Mar 13, 10:25 AM ESTSpecial Marine WarningJAX50 min
Mar 13, 10:48 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia42 min
Mar 13, 11:37 AM ESTSpecial Marine WarningJAX83 min
Mar 13, 11:55 AM ESTSevere Thunderstorm WarningJAXDuval, Nassau50 min
Mar 13, 12:19 PM ESTSevere Thunderstorm WarningJAXClay41 min
Mar 13, 12:39 PM ESTSevere Thunderstorm WarningJAXDuval51 min
Mar 13, 12:40 PM ESTSpecial Marine WarningJAX95 min
Mar 13, 12:58 PM ESTTornado WarningJAXDuval32 min
Mar 13, 1:09 PM ESTSevere Thunderstorm WarningJAXSaint Johns36 min
Mar 13, 1:28 PM ESTSpecial Marine WarningJAX47 min
Mar 13, 2:56 PM ESTSevere Thunderstorm WarningJAXSaint Johns34 min
Mar 13, 2:59 PM ESTSpecial Marine WarningJAX46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.